Share this Article
Rianon NJ, Britt RB, Faisel AJ, Shahidullah SM, LeBlanc AD
Correspondence: Dr Nahid J Rianon, firstname.lastname@example.org
Introduction Research in the developed countries has documented bone loss in adolescents who use depomedroxyprogesterone acetate (DMPA) as a contraceptive for less than two years. DMPA use often begins during adolescence in Bangladesh, a South Asian developing country, where more than 50% of women are undernourished. Poor nutrition is also associated with low bone mineral density (BMD) in South Asian women. We investigated the effects of long-term (two or more years) DMPA use on BMD in Bangladeshi women who started its use in their adolescence.
Methods Lumbar spine and femur neck BMD were acquired using dual energy X-ray absorptiometry for 100 adolescents (50 DMPA users and 50 non-users) in a cross-sectional study in Dhaka, Bangladesh. Multivariate analysis was used to determine the associations between BMD and DMPA use. Stratified analysis of DMPA use investigated the determinants of BMD in both groups.
Results The participants (mean age 18 +/- 2 years) were generally below their ideal body weight. No significant differences in BMD were found between the two groups. Weight (odds ratio [OR] 0.96, 95 percent confidence interval [CI], 0.92–1.00) and height (OR 0.68, 95 percent CI 0.49–0.94) were independent determinants (p-value is less than 0.05) of lumbar and femur neck BMD, respectively.
Conclusion Poor nutritional status, indicated by a less-than-ideal body weight, may be masking the effects of DMPA on bone loss among adolescent users. Our findings suggest that nutritional supplementation may be required with DMPA prescription to promote bone health in adolescent users who are approaching peak bone mass.
Keywords: adolescent women, Bangladesh, bone mineral density, depomedroxyprogesterone acetate, nutrition
Singapore Med J 2010; 51(11): 876-882